Dec 15, 2005
Again, thanks for this great forum. I have been poz for 20 yrs. and have been taking meds since '94.Currently (and for the last two years) I am taking Viread/Kaletra/Ziagen and started taking 5g (1%) Androgel ~3 months ago due to a borderline testosterone level. I have a very slight "buffalo hump" and have noticed a significant loss of fat and/or muscle loss in my arms and legs over the last 2 years and especially over the last 3 months (Androgel??). I should note that I took both Sustiva and Zerit for a while a few years back and I know that they are the big fat-loss culprits...nothing I can do about that now. My question is: can the Androgel be accelerating the fat loss process? And, with no other physiological problems going on, will my muscle-mass begin to deteriorate after my fat has been depleted, or are the two processes completely separate (i.e fat-loss vs musclemass-loss)? One other note here, my body weight maintains at between 230-240 pounds, I workout with free-weights 3 times a week and have been doing this for 7+ years. Thanks again for all of your valuable info and guidance.
Response from Dr. Henry
In general the processes of muscle mass loss and fat loss, in the setting of HIV treatment-related lipodystrophy, do not seem to be closely linked. Testosterone replacement/supplementation is being evaluated for a potential effect on fat loss (targeting abdominal fat). Results from several studies should be available soon which will allow us to better sort out what the anticipated effect of testosterone is on various fat compartments. I haven't noticed acceleration of fat loss from arms/legs in the many patients I have followed on testosterone. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.